Year : 2007  |  Volume : 10  |  Issue : 2  |  Page : 140--141

Uvula haematoma: A rare complication after thrombolysis and intensive anti-platelet treatment


Mehmet Kayrak, Mehmet S Ulgen, Mehmet Yazici, Duygu Kilic, Hasan Gok 
 Department of Cardiology, Selcuk University- Konya., Turkey

Correspondence Address:
Mehmet S Ulgen
Department of Cardiology, Selcuk University, Meram School of Medicine, Konya
Turkey




How to cite this article:
Kayrak M, Ulgen MS, Yazici M, Kilic D, Gok H. Uvula haematoma: A rare complication after thrombolysis and intensive anti-platelet treatment.Ann Card Anaesth 2007;10:140-141


How to cite this URL:
Kayrak M, Ulgen MS, Yazici M, Kilic D, Gok H. Uvula haematoma: A rare complication after thrombolysis and intensive anti-platelet treatment. Ann Card Anaesth [serial online] 2007 [cited 2021 Mar 1 ];10:140-141
Available from: https://www.annals.in/text.asp?2007/10/2/140/37941


Full Text

 Introduction



Thrombolysis with streptokinase and anti­ platelet agents is commonly used for the treatment of acute myocardial infarction (AMI). Although thrombolytic therapy (TT) decreases mortality in AMI, it may lead to serious side effects. It has been reported that the frequency of major bleeding after TT is 5-7%. [1],[2] Complications such as haematoma of the tongue, vocal cord, uvula and pharyngeal haemorrhage after TT have been reported. [3],[4],[5],[6] It is important to identify such complications early. According to our knowledge, the present case is the second report in the literature and has been presented due to its different clinical presentation and management.

 Case report



A 53-year-old male presented to emergency department (ED) with severe chest pain. Electrocardiogram revealed ST segment elevation in leads V1-V4. Shortly after his arrival to ED, ventricular fibrillation occurred. He was defibrillated and intubated easily. The patient's haemodynamic findings quickly improved and he was extubated in ten minutes after intubation.

In physical examination; blood pressure was 120/80 mm Hg and heart rate was 86/min. There was no pathological finding except pharyngeal hyperaemia. No finding of bleeding in mouth and throat was present.

Laboratory findings were as follows: Creatinine Kinase-MB: 300 ng/ml, troponin I: 100 ng/ml, Hb: 13.2g/dl, haemotocrit: 38%, platelet count: 222,000/mm 3 , activated tromboplastin time: 78.6 sec.

Streptokinase 1,500,000 U was administred over 45 min in the 3rd hour of chest pain. After TT, chest pain disappeared and enoxoparin 0.6 ml twice a day and aspirin 100 mg/day were started. On the next day, coronary angiography was performed owing to post­infarction angina. Primary stent was implanted in the proximal left anterior descending artery after clopidogrel 300 mg loading dose. A maintenance dose of clopidogrel (75 mg) once daily was started from the next day.

The patient suffered from sore throat, on inspection his pharynx was swollen and uvula haematoma was identified in throat examination after 72 hours of hospitalization [Figure 1]. He was treated conservatively and enoxoparin and clopidogrel were discontinued. During follow-up, the sore throat improved and size of the haematoma decreased significantly. After 2 days clopidogrel was resumed.

 Discussion



In the present case, the factors that might have caused uvula haematoma were; administration of streptokinase, a 10 minutes short and non­problematic tracheal intubation, and application of triple anti-coagulant therapy (heparin, aspirin, and clopidogrel). The initiation of the patient's complaint on the third day of streptokinase application and resolution of the haematoma slowly after discontinuation of heparin and clopidogrel suggests that intensive anti-coagulant therapy had a contribution to the development of haematoma.

Cases with lingual haematoma and massive haemorrhage into airways after thrombolysis, which required emergent intervention are reported in the literature. [3],[4],[5],[6] Laing et al reported a case with no history of trauma, but developed vocal cord haematoma after receiving tissue plasminogen activator (100 mg) and heparin for the treatment of pulmonary emboli. [7]

There is only one case report in the literature describing uvula haematoma after streptokinase therapy. Gill et al [8] administred streptokinase to a patient with AMI. The patient's trachea was intubated via oropharyngeal route for respiratory distress due to pulmonary oedema. They identified uvula haematoma after extubation. During follow­up, the patient required immediate re-intubation and uvulectomy was performed on the next day. They attributed the uvula haematoma to the administration of streptokinase and prolonged intubation (48 hours) as well as with the trauma due to using oropharyngeal forceps for insertion of nasogastric tube.

There is not enough data in the literature regarding management of these patients. Dis­continuation of anti-coagulants can predispose to stent thrombosis and continuation can lead to increase in haematoma. We discontinued heparin and clopidogrel (for 2 days) in this patient, which helped to resolve the haematoma. Since, the haematoma was not too large and did not cause airway obstruction, intubation or surgical intervention was not considered. We suggest that in such a situation anticoagulation (heparin and clopidogrel) should be discontinued for a brief period till the haematoma resolves.

References

1Erlemeier HH, Zangemeister W, Burmester L, Schofer J, Mathey DG, Bleifeld W. Bleeding after thrombolysis in acute myocardial infarction. Eur Heart J 1989; 10: 16-23.
2The ISAM study group: A prospective trial of intravenous streptokinase in acute myocardial infarction (ISAM). N Engl J Med 1986; 314: 465-71.
3Williams PJ, Jani P, McGlashan J. Lingual haematoma following treatment with streptokinase and heparin; anaesthetic management. Anaesthesia 1994; 49: 417-18.
4Ahmed J, Philpott J, Lew-Gor S, Blunt D. Airway obstruction: a rare complication of thrombolytic therapy. J Laryngol Otol 2005; 119: 819-21.
5Samimi-Fard S, Garcia-Gonzalez M, Dominguez­Rodriguez A. Vocal cord haematoma after tenecteplase thrombolysis. Acta Otolaryngol 2006; 126: 884-885.
6Kirkham L, Homewood J, Brook P. Case of the month: A case of airway obstruction following tenecteplase administration. Emerg Med J 2006; 23: 815-816.
7Laing C, Kelly J, Coman S, Thomson A. Vocal cord hematoma after thrombolysis. Lancet 1997; 350: 1677.
8Gill P, Sadler P. Uvula hematoma: an unusual complication of streptokinase. Anesth Analg 1999; 89: 307-308.